MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC07
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930)
Date of Event 10/19/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on august 19, 2004 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on october 19, 2020, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: abdominal pain or tenderness, chronic pain, vomiting, diarrhea, pulling or tugging sensation, constipation, bloating or distention, fatigue, flu-like symptoms, cramping, stabbing sensation, additional surgery, pain & suffering, enterolysis, mesh removal, infected mesh, abscess, incidental appendectomy, wound vac, adhesions.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: placement of right subclavian catheter.Repair of large ventral hernia with dual mesh 20 x 30 cm patch.Implant: gore® dualmesh® biomaterial; ref: 1dlmc07 ; lot: 03112689.Implant date: (b)(6), 2004 [hospitalization (b)(6), 2004 ¿ unknown discharge] ¿ (b)(6) 2004: (b)(6) medical center ((b)(6), ky).(b)(6), m.D.Operative report.Pre- and postoperative diagnosis: poor iv access.Large ventral hernia containing colon.Anesthesia: general.¿ indications: 51 year old woman who had previous surgery with hernia repair.This is recurrence of the hernia.At that time dr.(b)(6) of (b)(6), upon opening, found some white material which have been pus and i placed a graft.Her hernia recurred and has been documented by ct scan.She is very obese and i have trouble feeling the bowel but it is present.They understand the risks including infection, bleeding, missed diagnosis, chronic pain and scar and blood clots, injury to surrounding organs, risks of anesthesia, risks of erosion of bowel and possibility of removal of bowel.She also understood there was a slight possibility for colostomy.¿ procedure: ¿after adequate general endotracheal anesthesia was obtained, the patient¿s abdomen was prepped and draped in the usual sterile manner.At the beginning of the procedure i felt we had adequate iv access and patient will not be in the hospital very long.Incision was made.It became obvious that a large amount of colon was in the hernia sac.The defect itself was not very large.We made a large vertical incision to get the tissue away from adhesions.Peritoneal cavity was entered and the fascia was opened.The hernia was entered and the bowel was reduced.There were several loops of omentum present and this was taken down for fear of internal hernia.We ended up resecting a portion of omentum which was sent for pathology.There were some lymph nodes present in the omentum.I did not see any evidence of any cancer.Brief exploration was done.There was no evidence of any bowel obstruction.The appendix was present.It was not taken out as we were placing mesh.Ultrasound of the gallbladder was previously okay.Did not see any other abnormalities.The patient had undergone a barium enema which showed some obstruction of the bowel including the sigmoid colon but this was due to a hernia.No lesions were seen.Repair was done using dual mesh.The rough edge was placed up against the fascia with the smooth surface against the bowel.Sewn in place using 0 or #1 prolene in an interrupted vertical mattress fashion.Had an overlap of approximately 3-4 cms throughout.The sutures were placed in a manner as not to admit the tip of the finger.A large portion of the hernia sac was removed.It was not all removed due to the size of the hernia sac and risk of bleeding.Large jp drains were placed in the area of the repair.It exited inferiorly.Sewn in place using 2-0 silk first to the skin and then tied to the tubes.The subcu was approximated with 3-0 vicryl.Skin was closed with skin staples.Sterile dressing was applied.The patient tolerated the procedure well.¿ ¿ (b)(6) 2004: (b)(6) medical center ((b)(6), ky).Implant information: gore® dualmesh® biomaterial; ref: 1dlmc07; lot: 03112689.Size: 20 x 30 cm ¿ the records confirm gore® dualmesh® biomaterial (ref: 1dlmc07; lot: 03112689) was implanted during the procedure.Relevant medical information: no interim medical records.Explant procedure: removal of abdominal infected goretex mesh.Recurrent incision hernia repair.Incidental appendectomy.1 hour enterolysis.Left subclavian central venous catheter placement.Explant date: (b)(6), 2020 [hospitalization: (b)(6), 2020¿ unknown discharge] ¿ (b)(6) 2020: (b)(6) medical center ((b)(6), ky).(b)(6), m.D., facs operative report.Preoperative diagnosis: infected hernia repair of the abdomen mesh.Recurrent incision hernia.Morbid obesity.Postoperative diagnosis: infected hernia repair of the abdomen mesh.Recurrent incision hernia.Morbid obesity.Dilated appendix.Intra-abdominal adhesions.Anesthesia: general endotracheal anesthesia.Bilateral tap blocks at the end of the case.Estimated blood loss: 100 cc.Specimens: fluid at infected mesh for culture and sensitivity.Infected mesh.Appendectomy.¿ drains: subcutaneous vac dressing, central line.¿ indications: ms.(b)(6) is a 67-year-old lady who had a hernia repair many years ago.Over the past 2 1/2 years she has been followed in (b)(6) at a wound healing center for a draining wound.She had abdominal wall cellulitis in the past.There was concern for infected mesh so ct scan was performed last week which showed these findings.A large abscess was noted at the fascia concerning for infected mesh.We discussed excision of this mesh.We discussed open wounds postoperatively.We discussed the risk of incision hernia recurrence again.We discussed postoperative pain and the risks of bleeding.We had anesthesia talk with him preoperatively about the bilateral tap blocks.We also discussed central line placement as she has limited iv access.After all of her questions were answered she elected to proceed to the operating room for the explained procedures.¿ findings: infected gore-tex mesh removed.The sutures holding it in place were also removed.The infection inflammatory peel was removed from the fascia.1 hour enterolysis was performed.Incidental appendectomy.We repaired the recurrent incisional hernia primarily.Central line was placed in the left subclavian vein with normal anatomy.¿ procedure: "after appropriate consent was obtained, she was taken to the operating room and placed on the operating table in the supine position.Due to her limited iv access we were unable to get an iv stick; therefore, we proceeded with central line placement prior to induction of anesthesia¿ her abdomen was then prepped with chloraprep and sterilely draped in usual fashion.The previous scar along her midline including the open wound just below her umbilicus was all excised with a 10 blade scalpel.Electrocautery was used for hemostasis and to get down to subcutaneous tissue.We followed the open wound tunnel tract into a large abscess cavity.We opened this up more cephalad and encountered a large abscess cavity with gore-tex mesh floating in it.The gore-tex mesh was attached to some of the fascia with prolene sutures and these were divided and all identified prolene sutures were removed and this infected mesh was removed and placed in formalin and sent to pathology.A large infection peel was noted at the fascia at the site of this mesh.Superior to this we were able to get into the peritoneal cavity.We also entered the peritoneal cavity inferior to this infection.There was a recurrent incision hernia noted inferior to this mesh capsule.Once we got to the peritoneal cavity we carefully and meticulously proceeded with lysis of adhesions freeing up the abdominal wall circumferentially.We then proceeded with a 1 hour interval lysis using metzenbaum scissors and electrocautery freeing up the small bowel from the ligament of treitz all the way to the terminal ileum.The appendix was noted in the right upper abdomen and it was dilated.A window was made in the mesoappendix and a 75 mm stapler was used to divide the appendix at its base.We then oversewed the staple line with a figure-of-eight 3-0 vicryl suture.The mesoappendix was clamped with hemostats and once the appendix was resected it was placed in formalin and sent to pathology.The mesoappendix was oversewn with 20 vicryl sutures.We then inspected the cecum transverse colon descending colon and sigmoid colon.The sigmoid colon was very redundant and was the portion of intestine that was in the recurrent hernia inferior to the mesh.Once we ran the entire small bowel we also palpated the stomach and it was nice and decompressed.We palpated the gallbladder and no stones were noted and it was not inflamed.Both lobes liver were palpated and they were normal.We then used electrocautery to remove the abscess cavity from the surrounding fascia.This was also meticulous process and took a while.Once the entire abscess cavity was resected it was discarded.Excellent hemostasis was achieved in the operative field.We then ensured that all laparotomy sponge counts instrument counts and needle counts were correct once this confirmed the fascia was reapproximated along the midline repairing the recurrent incisional hernia with a running #1 looped pds suture.Once the fascia was closed and these knots were tied the knots were then buried and subcutaneous tissue.Excellent hemostasis was achieved in the subcutaneous tissue.A larger vac sponge from a kci vac system was brought into the field and the sponge was cut to the appropriate shape and placed in the subcutaneous tissue.The surrounding skin was cleaned and then the vac dressing was placed onto the sponge.The hole was cut so the suction device could be hooked onto the sponge in the usual fashion.The vac was hooked to 125 mmhg continuous suction and we had a good seal.Following this anesthesia proceeded with a bilateral tap blocks.Once these completed the patient was extubated taken off the operating table.The foley catheter was kept in place to monitor urine output.She was sent to recovery room where chest x-ray will be obtained for the central line.All counts were correct at the end of the case and she tolerated this procedure well." ¿ (b)(6) 2020: (b)(6) medical center ((b)(6), ky).(b)(6), md pathology report.Diagnosis: appendix, incidental appendectomy.Benign appendix.Gross description: received in formalin labeled "(b)(6)" and "appendix" is an intact appendix (6.0 cm in length x 0,8 cm in greatest diameter) with attached yellow, hemorrhagic, rubbery lobulated mesoappendix radiating up to 1.8 cm, a ragged, slightly cauterized possible resection margin (4,0 cm in length) is noted from the mid to proximal aspect of the mesoappendix.The serosal surface is pale tan -gray and smooth the proximal margin (inked blue) is closed by an intact staple line.Sectioning the appendix reveals a dilated lumen ranging from 0.1 cm to 0.5 cm in diameter filled with tan -brown, soft fecal material.The wall is 0.2 cm in maximum thickness.The mucosa is pale tan and focally hemorrhagic, no perforations or additional abnormalities are grossly identified.Representative sections to include the proximal margin (inked blue), half of the longitudinal distal tip and central cross sections are submitted in cassette 1 a, 4/1.Remainder of the distal tip is submitted in cassette 113, 2/1.Microscopic description: microscopic examination is performed.Clinical history: open abdominal wound infected abdominal mesh.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
vanessa rodriguez
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key14891935
Report Number2017233-2022-03090
Device Sequence Number12323432
Product Code FTL
UDI-Device Identifier00733132601004
UDI-Public00733132601004
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2004
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/17/2009
Device Model Number1DLMC07
Device Catalogue Number1DLMC07
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/27/2022
Supplement Date Received by Manufacturer07/05/2022
07/20/2022
07/20/2022
Initial Report FDA Received Date07/01/2022
Supplement Report FDA Received Date07/13/2022
07/22/2022
02/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/18/2004
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age67 YR
Patient SexUnknown